Journal of Commutative Algebra

Serre dimension and Euler class groups of overrings of polynomial rings

Manoj K. Keshari and Husney Parvez Sarwar

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


Let $R$ be a commutative Noetherian ring of dimension~$d$ and \[ B=R[X_1,\ldots ,X_m,Y_1^{\pm 1},\ldots ,Y_n^{\pm 1}] \] a Laurent polynomial ring over $R$. If $A=B[Y,f^{-1}]$ for some $f\in R[Y]$, then we prove the following results:

(i) if $f$ is a monic polynomial, then the Serre dimension of $A$ is $\leq d$. The case $n=0$ is due to Bhatwadekar, without the condition that $f$ is a monic polynomial.

(ii) The $p$th Euler class group $E^p(A)$ of $A$, defined by Bhatwadekar and Sridharan, is trivial for $p\geq \max \{d+1,\dim A -p+3\}$. The case $m=n=0$ is due to Mandal and Parker.

Article information

J. Commut. Algebra, Volume 9, Number 2 (2017), 213-242.

First available in Project Euclid: 3 June 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 13B25: Polynomials over commutative rings [See also 11C08, 11T06, 13F20, 13M10] 13C10: Projective and free modules and ideals [See also 19A13]

Euler class group Serre dimension unimodular element


Keshari, Manoj K.; Sarwar, Husney Parvez. Serre dimension and Euler class groups of overrings of polynomial rings. J. Commut. Algebra 9 (2017), no. 2, 213--242. doi:10.1216/JCA-2017-9-2-213.

Export citation


  • S.M. Bhatwadekar, Inversion of monic polynomials and existence unimodular elements (II), Math. Z. 200 (1989), 233–238.
  • S.M. Bhatwadekar, H. Lindel and R.A. Rao, The Bass-Murthy question: Serre dimension of Laurent polynomial extensions, Invent. Math. 81 (1985), 189–203.
  • S.M. Bhatwadekar and Raja Sridharan, The Euler class group of a Noetherian ring, Compos. Math. 122 (2000), 183–222.
  • ––––, On a question of Roitman, J. Ramanujan Math. Soc. 16 (2001), 45–61.
  • ––––, On Euler classes and stably free projective modules, in Algebra, arithmetic and geometry, Parts I, II Tata Inst. Fund. Res. Stud. Math. 16, Bombay, 2002.
  • S.M. Bhatwadekar and A. Roy, Some theorems about projective modules over polynomial rings, J. Algebra 86 (1984), 150–158.
  • M.K. Das, The Euler class group of a polynomial algebra, J. Algebra 264 (2003), 582–612.
  • A.M. Dhorajia and M.K. Keshari, Projective modules over overrings of polynomial rings, J. Algebra 323 (2010), 551–559.
  • Otto Föster, Über die Anzahl der Erzeugenden eines Ideals in einem Noetherschen Ring, Math. Z. 84 (1964), 80–87.
  • S.D. Kumar and S. Mandal, Some results on generators of ideals, J. Pure Appl. Alg. 169 (2002), 29–32.
  • T.Y. Lam, Serre's problem on projective modules, Springer-Verlag, Berlin, Heidelberg, 2006.
  • H. Lindel, Unimodular elements in projective modules, J. Algebra 172 (1995), 301–319.
  • S. Mandal, On efficient generation of ideals, Invent. Math. 75 (1984), 59–67.
  • ––––, Homotopy of sections of projective modules, J. Alg. Geom. 1 (1992), 639–646.
  • ––––, Projective modules and complete intersections, Lect. Notes Math. 1672, Springer-Verlag, Berlin, 1997.
  • S. Mandal and K. Parker, Vanishing of Euler class groups, J. Algebra 308 (2007), 107–117.
  • S. Mandal and A. Roy, Generating ideals in polynomial ring, Math. Z. 195 (1987), 15–20.
  • M.P. Murthy, Generators for certain ideals in regular rings of dimension three, Comm. Math. Helv. 47 (1972), 179–184.
  • B. Plumstead, The conjectures of Eisenbud and Evans, Amer. J. Math. 105 (1983), 1417–1433.
  • D. Quillen, Projective modules over polynomial rings, Invent. Math. 36 (1976), 167–171.
  • R.A. Rao, Stability theorems for overrings of polynomial rings II, J. Algebra 78 (1982), 437–444.
  • J.-P. Serre, Modules projectifs et espaces fibrés à fibre vectorielle, Fasc. 2, Expos. 23, 18 pages.
  • A.A. Suslin, Projective modules over polynomial rings are free, Soviet Math. Dokl. 17 (1976), 1160–1164.
  • ––––, On structure of special linear group over polynomial rings, Math. USSR Isvest. 11 (1977), 221–238 (in English).
  • R.G. Swan, The number of generators of a module, Math. Z. 102 (1967), 318–322.
  • L. Szpiro, Equations defining space curves, Tata Institute of Fundamental Research, Springer-Verlag, Berlin, 1979.